Alert archive / Kentucky / Flash Flood Warnings in 2004
Flash Flood Warning 108, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at Nov 4, 2004, 8:53 AM EST for Clay County, Kentucky. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Nov 4, 2004, 8:53 AM EST (13:53 UTC)
- Expired
- Nov 4, 2004, 11:00 AM EST
- In force
- 2 hr
- Issued by
- NWS Jackson, KY
- Area
- Counties, with a storm outline in the text
County Clay County, KY
The radar
The Jackson,KY radar (KJKL), 62 km from the middle of the area, began a volume at 13:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 1.9 hours before the alert went out and 252 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 472 m above ground
- 0-6 km bulk shear
- 83 kt
- 0-1 km storm-relative helicity
- 522 m²/s²
- 0-3 km storm-relative helicity
- 485 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KJKL 041358
FFWJKL
KYC051-041600-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
853 AM EST THU NOV 4 2004
THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS EXTENDED A
* FLASH FLOOD WARNING FOR...
CLAY COUNTY IN EASTERN KENTUCKY
* UNTIL 1100 AM EST
* AT 840 AM EST...CLAY COUNTY DISPATCH REPORTED HIGH WATER
CONTINUING TO COVER SOME SIDE ROADS AND HIGH WATER WAS OVER SEVERAL
LOW WATER CROSSINGS.
WEATHER SERVICE DOPPLER RADAR INDICATED HEAVY RAIN HAS
ENDED...THOUGH EXCESSIVE RUNOFF WILL CONTINUE TO CAUSE FLASH
FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES.
ROADS...FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS...AND LOW
LYING AREAS ARE STILL SUBJECT TO FLASH FLOODING
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY.
REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY.
LAT...LON 3697 8364 3703 8376 3706 8389 3711 8388
3712 8393 3718 8397 3725 8395 3725 8391
3731 8388 3734 8378 3733 8369 3736 8367
3724 8351 3716 8356 3694 8351
$$
MM1 follow-up statement
000 WGUS73 KJKL 041550 FFSJKL KYC051-041600- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 1047 AM EST THU NOV 4 2004 ...THE FLASH FLOOD WARNING FOR CLAY COUNTY HAS BEEN CANCELLED... AT 1045 AM EST CLAY COUNTY DISPATCH REPORTED NO EXISTING FLOOD OR HIGH WATER PROBLEMS. HEAVY RAIN HAS ENDED AND WATER WILL CONTINUE TO RECEDE THROUGH THIS AFTERNOON. THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR CLAY COUNTY IS THEREFORE CANCELLED. STAY TUNED TO LOCAL MEDIA OUTLETS FOR THE LATEST WEATHER INFORMATION. $$ MM
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Nov 4, 5:30 AM EST, 3 hours 23 minutes earlier.
Area forecast discussion, Nov 4, 5:30 AM EST, 3 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 530 AM EST THU NOV 4 2004 .DISCUSSION... SFC LOW PRESSURE LOCATED OVER CENTRAL INDIANA ACCELERATING NORTHWARD...WITH COLD FRONT NEARING CENTRAL KENTUCKY...AND CONTINUING TO MAKE GOOD PROGRESS TO THE EAST. GOOD SOAKING RAIN OVERNIGHT...WITH UP TO 2 INCHES IN SPOTS ALONG THE I-75 CORRIDOR AND WHERE IT INTERSECTS I-64. STILL SOME GOOD CONVECTION GOING ON WITH THE OCCASIONAL LIGHTNING STRIKE. MENTIONED THUNDER EARLY...WITH BEST POPS IN THE EASTERN HALF OF THE CWA. HIGH TEMPS WILL BE TRICKY TODAY...AS WAA OUT AHEAD OF THE FRONT HAS LED TO RISING TEMPS OVERNIGHT FOR MOST SPOTS. AM COUNTING ON A 12Z HIGH AS COOLER AIR RUSHES IN RAPIDLY IN THE FRONTS WAKE...STEADYING TEMPS FOR THE REST OF THE DAY. STRONG SUBSIDENCE WILL TRAP MOISTURE IN THE LOW LEVELS...AS PREVIOUS FORECAST HAD PEGGED...WITH A FEW STRAY SHOWERS LINGERING THROUGH THE EVENING HOURS. FORECAST SOUNDINGS THAN TRANSITION TO MORE OF A DRIZZLE POTENTIAL LATER...SO MENTIONED DRIZZLE WHERE BEST UPSLOPE WIND FETCH WILL BE. FROST WITH POTENTIALLY SOME ISOLATED FREEZES STILL LOOKS GOOD FOR FRIDAY NIGHT...HOWEVER ONLY SNAG WILL BE WAA ADVECTION TO TAKE PLACE DURING THE OVERNIGHT. WSW WINDS WILL KEEP THE RIDGES FROM DROPPING OFF TOO RAPIDLY. WILL CONTINUE TO LET THE HWO DO MORE OF TALKING ON THE FROST/FREEZE POTENTIAL WITH CALM WINDS STILL IN QUESTION. HEIGHT RECOVERIES AND 850 TEMPS CONTINUE THROUGH SATURDAY SO HAVE NUDGED HIGHS UP A BIT. MORE SOUTHWESTERLY FLOW OUT OF NEXT WEAK DISTURBANCE TO BRUSH BY FROM THE NORTH...LEADING TO ANOTHER SPLIT ON SATURDAY NIGHT AS VALLEYS DECOUPLE. LEFT SUNDAY THROUGH WEDNESDAY INTACT. && .PREV DISCUSSION... 550 PM EST WED NOV 3 2004 QUICK UPDATE. WINDS HAVE DECREASED ACROSS THE AREA AND OVERNIGHT FCST PICKED UP ON THIS BUT MUCH LATER. LATEST GFS MODEL STILL KEEPS 100 POP FOR THE AREA ALTHOUGH THE QPF DOES NOT LOOK IMPRESSIVE. PW IS HIGH ENOUGH TO PRODUCE ISOLATED HEAVY RAIN AND WILL KEEP MENTION...BUT NOT EXPECTING GENERALIZED HEAVY RAIN FOR HYDRO CONCERNS. STILL FEEL THAT ALMOST EVERYONE SHOULD MEASURE. 445 PM EST WED NOV 3 2004 20Z SFC ANALYSIS HAD AN AREA OF LOW PRESSURE CENTERED OVER NW MS WITH A WARM FRONT EXTENDING EAST ACROSS THE NORTHERN PORTIONS OF THE GULF COAST STATES AND INTO THE MID ATLANTIC STATES. ONE BATCH OF RAIN WAS OVER NE TN AND SOUTHEASTERN KY. ADDITIONAL SHOWERS ARE NOW DEVELOPING AHEAD OF THIS LOW AND WARM FRONT OVER NORTHERN ALABAMA AND MS AND WESTERN TN. THE SFC LOW IS IN RESPONSE TO AN UPPER LOW NOW OVER CENTRAL OK. THE MODELS TAKE THE LOW INTO THE EASTERN GREAT LAKES BY 0Z FRI. AT THE SAME TIME THE SFC LOW IS FORECAST TO DEEPEN AND TRACK UP THE MS VALLEY AND INTO THE OH VALLEY TONIGHT. LIFT AHEAD OF THIS SYSTEM SHOULD GENERATE A DECENT SHOT OF RAIN TONIGHT. PWS ARE FORECAST TO RISE INTO THE 1.5 RANGE OVERNIGHT TONIGHT. WENT WITH RAIN COULD BE HEAVY AT TIMES IN THE GRIDS. SOME FACTORS LIMITING PRECIP AMOUNTS WILL BE THE DOWNSLOPE FLOW INTO THE VA BORDER COUNTIES. 12Z GFS AND ETA RUNS BOTH SEEM TO INDICATE THIS AS WELL. ALSO...THE REGION WILL NOT BE UNDER THE FAVORABLE REGION OF THE UPPER JET EITHER. AFTER THE INITIAL SHOT EXITS THE REGION...MUCH OF THE PRECIP WILL LIKELY HOLD OFF UNTIL AFTER MIDNIGHT WHEN LIFT AND MOISTURE WILL BE THE BEST. LOW TEMPS ARE A LITTLE PROBLEMATIC. WARM ADVECTION WILL BE BALANCED BY SOME WETBULBING. TEMPS AT 0Z OR SHORTLY AFTER MAY IN FACT BE THE LOW OR THE LOWS MAY OCCUR AROUND OR SHORTLY AFTER 12Z WITH THE FROPA. MODELS ALSO INDICATE A BIT OF A DRY SLOT AFTER THE COLD FRONT TRAILING S FROM THE LOW CROSSES THE REGION ON FRI MORNING OR EARLY AFTERNOON. THE ETA APPEARS TO BE A TAD SLOWER WITH THE FRONT THAN THE ETA. PUT IN A BRIEF PERIOD OF LOWER SKY COVER AROUND MIDDAY IN THE GRIDS TO ACCOUNT FOR THE DRY SLOT. THIS ALSO COULD ALLOW TEMPS TO RISE ABOVE MAV GUIDANCE. FOR NOW DID NOT GO THAT AGGRESSIVE WITH HIGHS AND STAYED CLOSE TO THE PREVIOUS FORECAST WHICH WAS JUST A DEGREE OR TWO ABOVE THE 12Z MAV NUMBERS. HIGH PRESSURE BEGINS TO BUILD INTO THE REGION THU NIGHT...BUT LOW LEVEL MOISTURE WILL REMAIN TRAPPED BELOW SUBSIDENCE INVERSION FOR A TIME AND KEEP CLOUDS MOSTLY CLOUDY AS THE WRAPAROUND MOISTURE WORKS IN ON NW UPSLOPE FLOW. WENT WITH A CHANCE OF SOME UPSLOPE RAIN SHOWERS ON THU EVENING...LINGERING THEM A LITTLE LONGER ON THE VA BORDER. FRI SHOULD HAVE HIGH TEMPS OF 5 TO 10 DEGREES BELOW NORMAL AS HIGH PRESSURE CONTINUES TO WORK IN. WITH HIGH PRESSURE BUILDING EAST INTO THE TN VALLEY THERE SHOULD BE DECENT RADIATIONAL COOLING ON FRI NIGHT. SOME VALLEY LOCATIONS WILL LIKELY DECOUPLE ENOUGH FOR A MINOR TO MODERATE RIDGE VALLEY TEMP SPLIT. MENTIONED SOME PATCHY FROST IN THE VALLEYS. SOME OF THE VALLEYS MAY HAVE AN OPPORTUNITY FOR A HARD FREEZE IF PRESS GRADIENT DECEASES ENOUGH TO SLACKEN WINDS. MET AND MAV GUIDANCE TEMPS ARE BOTH BELOW FREEZING AT LOZ FOR FRI NIGHT...BUT REMAIN IN THE MID 30S AT JKL. TEMPS SHOULD MODERATE ON SAT AS 8H THERMAL TROUGH WILL HAVE PASSED TO THE EAST. MEX NUMBERS WERE CLOSE TO ENSEMBLE MEANS FOR SAT HIGH TEMPS SO FOLLOWED MEX NUMBERS CLOSELY. EXTENDED (SUNDAY-TUESDAY) STILL QUITE A BIT OF RUN-TO-RUN VARIABILITY WITH UPPER LEVEL PATTERN IN THE EXTENDED. KEPT THINGS DRY...WHICH IS NICELY SUPPORTED BY MOS AND MOS ENS MEAN...WHICH BOTH PRODUCE PUNY POPS THROUGH THE PERIODS. AS FAR AS TEMPS GO...BECAUSE OF THE CONTINUING UNCERTAINTY IN THE STRENGTH...TIMING...AND POSITION OF WHAT LOOKS TO BE A NICE JET-DUG EASTERN CONUS TROUGH...AND EVEN MORE IMPORTANTLY...THE FOLLOWING S/WV RIDGING THAT COULD POTENTIALLY HELP TO AMPLIFY COLD AIR INTRUSION INTO THE CWA...LEANED QUITE A BIT TOWARDS THE ENSEMBLE TEMPS. SEEMS REASONABLE GIVEN THE FACT THAT ALTERATIONS IN THE UPPER AIR PATTERN FROM RUN-TO-RUN ARE CLOSE TO THE SAME MAGNITUDE AS MEAN MEMBERS THEMSELVES. && .JKL WATCHES/WARNINGS/ADVISORIES...NONE && GEOGERIAN
Hazardous weather outlook, Nov 4, 5:38 AM EST, 3 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 538 AM EST THU NOV 4 2004 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-051200- BATH-BELL-BREATHITT-CLAY-ELLIOTT-ESTILL-FLEMING-FLOYD-HARLAN-JACKSON- JOHNSON-KNOTT-KNOX-LAUREL-LEE-LESLIE-LETCHER-MAGOFFIN-MARTIN- MCCREARY-MENIFEE-MONTGOMERY-MORGAN-OWSLEY-PERRY-PIKE-POWELL-PULASKI- ROCKCASTLE-ROWAN-WAYNE-WHITLEY-WOLFE- INCLUDING THE CITIES OF...BARBOURVILLE...BEATTYVILLE...BOONEVILLE... CAMPTON...FLEMINGSBURG...FRENCHBURG...HARLAN...HAZARD...HINDMAN... HYDEN...INEZ...IRVINE...JACKSON...LONDON...MANCHESTER...MCKEE... MIDDLESBORO...MONTICELLO...MOREHEAD...MOUNT STERLING... MOUNT VERNON...OWINGSVILLE...PAINTSVILLE...PIKEVILLE...PINEVILLE... PRESTONSBURG...SALYERSVILLE...SANDY HOOK...SOMERSET...STANTON... WEST LIBERTY...WHITESBURG...WHITLEY CITY AND WILLIAMSBURG 538 AM EST THU NOV 4 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS WILL BE POSSIBLE EARLY THIS MORNING. SOME OF THESE MAY PRODUCE BRIEF HEAVY DOWNPOURS AND GUSTY WINDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THERE WILL BE A POTENTIAL FOR FROST IN VALLEY LOCATIONS SATURDAY AND SUNDAY MORNING. SOME OF THE MORE SHELTERED VALLEYS MAY EVEN EXPERIENCE A FREEZE...WITH THE BEST POTENTIAL OCCURRING ON SATURDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. GEOGERIAN
In the hours before
Local storm report, Nov 4, 8:18 AM EST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
818 AM EST THU NOV 04 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 AM FLASH FLOOD 1 SW LONDON 37.12N 84.10W
11/04/2004 LAUREL KY DEPT OF HIGHWAYS
HIGH WATER ACROSS HIGHWAY 192.
0700 AM FLASH FLOOD ISLAND CITY 37.37N 83.77W
11/04/2004 OWSLEY KY CO-OP OBSERVER
HIGH WATER ACROSS HIGHWAY 1350.
0705 AM FLASH FLOOD 3 W BURNING SPRINGS 37.26N 83.86W
11/04/2004 CLAY KY TRAINED SPOTTER
ONE FOOT OF FLOWING WATER ACROSS HIGHWAY 472.
0720 AM FLASH FLOOD 8 SW LONDON 37.05N 84.18W
11/04/2004 LAUREL KY LAW ENFORCEMENT
HIGH WATER ACROSS THE ROAD AT THE JUNCTION OF HIGHWAY 363
AND 552.
0732 AM BLIZZARD 1 SE BURNING SPRINGS 37.25N 83.79W
11/04/2004 CLAY KY LAW ENFORCEMENT
HIGH WATER ACROSS THE ROAD AT THE JUNCTION OF HIGHWAY 421
AND 11
&&
PGLocal storm report, Nov 4, 8:20 AM EST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE JACKSON KY
820 AM EST THU NOV 04 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 AM FLASH FLOOD 1 SW LONDON 37.12N 84.10W
11/04/2004 LAUREL KY DEPT OF HIGHWAYS
HIGH WATER ACROSS HIGHWAY 192.
0700 AM FLASH FLOOD ISLAND CITY 37.37N 83.77W
11/04/2004 OWSLEY KY CO-OP OBSERVER
HIGH WATER ACROSS HIGHWAY 1350.
0705 AM FLASH FLOOD 3 W BURNING SPRINGS 37.26N 83.86W
11/04/2004 CLAY KY TRAINED SPOTTER
ONE FOOT OF FLOWING WATER ACROSS HIGHWAY 472.
0720 AM FLASH FLOOD 8 SW LONDON 37.05N 84.18W
11/04/2004 LAUREL KY LAW ENFORCEMENT
HIGH WATER ACROSS THE ROAD AT THE JUNCTION OF HIGHWAY 363
AND 552.
0732 AM FLASH FLOOD 1 SE BURNING SPRINGS 37.25N 83.79W
11/04/2004 CLAY KY LAW ENFORCEMENT
HIGH WATER ACROSS THE ROAD AT THE JUNCTION OF HIGHWAY 421
AND 11.
&&
PGThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 4, 6:07 AM EST | Flash Flood Warning | JKL | Clay, Laurel, Owsley | 83 min |
| Nov 4, 7:27 AM EST | Flash Flood Warning | JKL | Clay, Laurel | 93 min |
Nearby
Flash Flood Warnings in Kentucky, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.